Hail, Nelson
- When
- May 17, 2:35 PM EST
- Where
- Nelson County, 1.48 mi NW of Schuyler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.796, -78.718
Quarter sized hail was reported near Schuyler.
Low pressure both at the surface and aloft developed remained over the Mid-Atlantic during on the 17th. A southeast flow around this system ushered in plenty of moisture off the Atlantic Ocean.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure both at the surface and aloft developed remained over the Mid-Atlantic during on the 17th. A southeast flow around this system ushered in plenty of moisture off the Atlantic Ocean. The moisture caused moderate amounts of instability to develop. An upper-level disturbance combined with the moderate instability to trigger showers and thunderstorms. Some thunderstorms large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 17, 9:45 AM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT TUE MAY 17 2011
.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN IMPRESSIVE WATER VAPOR IMAGE THIS MORNING OVER THE ERN HALF OF
THE CONUS TELLS THE STORY. MULTIPLE UPPER VORTS ALL ROTATING
AROUND EACH OTHER FROM THE WRN GREAT LAKES TO THE CAROLINAS. ONE
OF THE MORE POTENT UPPER LEVEL FEATURES IS NOW SWINGING BACK NWD
OVER THE ERN NC. THIS UPPER DISTURBANCE IS PULLING A LARGE FETCH
OF ATLC MOISTURE BACK ON SHORE FROM NEW ENGLAND TO THE NC
OUTER BANKS.
AFTER A FEW BANDS OF MODERATE TO HEAVY SHOWERS OVER THE DC METRO
AREA DURING THE PREDAWN HRS...IT HAS BEEN FAIRLY QUIET SINCE THEN.
NOT THE CASE ACROSS THE SHENANDOAH VLY AND THE I-64
/CHARLOTTESVILLE AREA/. BANDS OF HEAVY RAIN /ASSOCIATED WITH AN
INCOMING LOW LEVEL BOUNDARY/ HAVE BEEN STREAMING WNW ACROSS THIS
AREA FOR THE PAST FEW HRS. 1-2 INCHES OF RAIN HAS FALLEN ACROSS
THESE AREAS SINCE EARLY THIS MORNING...ON TOP OF THE COUPLE OF
INCHES THAT HAS FALLEN OVER THE PAST FEW OF DAYS - ON AVERAGE.
THE OUTLOOK FOR THE REST OF THE DAY IS MORE OFF-AND-ON SHOWERS AND
SOME ISOLATED STRONG/SEVERE TSTMS IN THE MIX AS THE DAY
PROGRESSES. WHAT LITTLE ADDITIONAL INSTABILITY THAT DEVELOPS OVER
THE NEXT FEW HRS WILL HELP LINES OF WEAK CONVECTION TO BECOME
STRONGER LATER THIS AFTN...POSSIBLY INTO THE EVE. THE ENVIRONMENT
IS A VERY MOIST/TROPICAL PROFILE - NEARLY SATURATED TO THE
TROPOPAUSE. THESE LINES OF STORMS WILL NEED TO BE MONITORED FOR
NOT ONLY EMBEDDED HIGH RAIN RATES AND POSSIBLE FLASH FLOODING BUT
A LOW TORNADO THREAT...AS WELL AS LOW HAIL AND DAMAGING WIND
THREATS AS WELL.
THIS MOIST/COOL MARINE ENVIRONMENT WILL KEEP TEMPS FEELING COOLER
THAN THE AMBIENT TEMP. A COOL ELY WIND DOES NOT HELP
EITHER...W/ MANY AREAS STRUGGLING TO KEEP REACH 70 TODAY. SKIES
WILL BE OVERCAST ALL-DAY MINUS LOWER SRN MD WHICH MAY SEE A FEW
PEAKS OF SUN IN BETWEEN RAIN BANDS - SO ONLY BRIEFLY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.
COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.
THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST.
WILL HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND
EVENING. ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS
TIME.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS WILL CONTINUE TODAY. THE DC METRO AREA HAS GOTTEN OUT
OF THE HEAVIER RAIN SINCE SUNRISE BUT ANOTHER BAND OF HEAVY
SHOWERS MAKING ITS WAY UP FROM THE SOUTH. SHOULD MOVE THROUGH TYHE
I-66 CORRIDOR BTWN 16-18Z. ISOLATED/SCATTERED POCKETS OF
SHRA/TSTMS WILL CONTINUE TO DEVELOP OVER THE COURSE OF AFTN/EVE.
IN BETWEEN...CIGS WILL REMAIN IN SOLID MVFR AND PERIODIC IFR
CONDITIONS.
IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.
UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.
&&
.MARINE...
SOLID SMALL CRAFT GUSTS OVER MUCH OF THE BAY THIS MORNING...MINUS
THE NRN BAY AND THE DC AREA OF THE TIDAL POTOMAC. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.
AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-
&&
.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH
TIDE TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW
WEAKENING LATE TONIGHT INTO WEDNESDAY...WATER WILL HAVE A
DIFFICULT TIME RECEDING DUE TO A PERSISTENT EASTERLY FLOW.
THEREFORE...MODERATE FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE
LATE TONIGHT THROUGH WEDNESDAY. THE MOST CONCERN IS FOR THE HIGH
TIDE CYCLE LATE TONIGHT THROUGH WEDNESDAY MORNING DUE TO THE
HIGHER ASTRONOMICAL NORMS ASSOCIATED WITH THE FULL MOON. A COASTAL
FLOOD WATCH IS IN EFFECT FOR LATE TONIGHT THROUGH WEDNESDAY.
MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
013-014-016>018-501-502.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR MDZ007-011-013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
042-050>057-501>504.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR VAZ052>055-057.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
536.
&&
UDPATE...GMS
PREV DISCUSSION...HTS/BJLHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1133 AM EDT TUE MAY 17 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 181245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1133 AM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTENTIAL FOR MODERATE FLOODING. REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. ONSHORE FLOW MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY NIGHT AND THURSDAY. SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-181245- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1133 AM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL CULPEPER 38.47N 78.00W
05/17/2011 E0.88 INCH CULPEPER VA 911 CALL CENTER
NICKEL SIZE HAIL OBSERVED AT THE 911 CENTER.
&&
EVENT NUMBER LWX1100643
CJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE MAY 17 2011
VAZ050-051-055-056-502-171930-
ORANGE VA-STAFFORD VA-CULPEPER VA-SOUTHERN FAUQUIER VA-
SPOTSYLVANIA VA-
241 PM EDT TUE MAY 17 2011
...STRONG THUNDERSTORMS TO AFFECT ORANGE...STAFFORD...CULPEPER...
SOUTHERN FAUQUIER AND SPOTSYLVANIA COUNTIES...
AT 241 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MINE RUN TO THORNBURG...MOVING NORTHWEST AT 40
MPH.
LOCATIONS IMPACTED INCLUDE BROOKFIELD...SPRING VALLEY...LEELAND...
FALMOUTH...COOKSTOWN...HARTWOOD...RAMOTH...HOLLY CORNER...GLENDIE AND
STORCK.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3824 7794 3859 7785 3847 7749 3824 7737
3808 7754
TIME...MOT...LOC 1841Z 149DEG 50KT 3829 7790 3816 7756
SBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM FLASH FLOOD 3 E LAHORE 38.19N 77.91W
05/17/2011 ORANGE VA DEPT OF HIGHWAYS
STATE ROUTE 561 FLOODED AND IMPASSIBLE.
&&
EVENT NUMBER LWX1100644
JESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 251 PM EDT TUE MAY 17 2011 VAZ027-028-030-040-501-171930- RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA- FREDERICK VA- 251 PM EDT TUE MAY 17 2011 ...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...NORTHERN FAUQUIER... WARREN...SHENANDOAH AND FREDERICK COUNTIES... AT 252 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HACKLEYS CROSSROAD...MOVING NORTHWEST AT 35 MPH. LOCATIONS IMPACTED INCLUDE FRONT ROYAL AND STRASBURG. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3910 7818 3868 7799 3862 7808 3894 7851 TIME...MOT...LOC 1852Z 146DEG 29KT 3869 7807 SBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT TUE MAY 17 2011
VAZ025-036-037-172000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
320 PM EDT TUE MAY 17 2011
...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...
AT 320 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF SCHUYLER...MOVING NORTHWEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE SCHUYLER...WINTERGREEN...SHERANDO AND
LYNDHURST.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3804 7909 3802 7851 3775 7855 3774 7858
3775 7863 3770 7867 3767 7882
TIME...MOT...LOC 1920Z 151DEG 22KT 3775 7871
SBKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT TUE MAY 17 2011
VAZ027-028-030-031-172015-
WARREN VA-SHENANDOAH VA-CLARKE VA-FREDERICK VA-
327 PM EDT TUE MAY 17 2011
...STRONG THUNDERSTORM TO AFFECT WARREN...SHENANDOAH...CLARKE AND
FREDERICK COUNTIES...
AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINDEN...MOVING NORTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE STEPHENS CITY...MILLWOOD PIKE AND
GREENWOOD.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3893 7804 3893 7806 3888 7807 3889 7810
3887 7814 3916 7842 3917 7840 3920 7843
3921 7842 3929 7813
TIME...MOT...LOC 1927Z 159DEG 23KT 3891 7811
SBKThe Roanoke radar (KFCX), 162 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail was reported near Schuyler.
Quarter sized hail was reported near High View Manor.
Quarter sized hail was reported near Hayfield.
Quarter sized hail was reported near Hayfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310908, 310910, 310911, 310913.